I keep being asked about strong analgesics in breastfeeding. Lots of people seem unaware that codeine and dihydrocodeine sound similar but do not have the same risk in breastfeeding. Although many babies dont exhibit drowsiness when exposed to codeine during breastfeeding, dihydrocodeine is preferred.
This explains why:
The analgesic effect of dihydrocodeine appears to be mainly due to the parent compound. The oral bio availability of dihydrocodeine is 20% due to substantial first pass metabolism. The half life is quoted as 3.5-5h . It is metabolised in the liver by CYP2D6 to dihydromorphine, which has potent analgesic activity. However, the CYP2D6 pathway only represents a minor route of metabolism, with other metabolic pathways being involved.
The metabolism of dihydrocodeine is not affected by individual metabolic capacity as the analgesic effect is produced by the parent drug compared to codeine which is a pro drug.
Dihydrocodeine may be the preferred weak opioid for postoperative use in the breastfeeding woman, because of its cleaner metabolism compared with codeine and wide experience of use after caesarean section. As with any strong painkillers the baby should be monitored for drowsiness and changes in feeding pattern. Dihydrocodeine may be combined with paracetamol as co-dydramol.
All opioids can cause nausea and dizziness but almost invariably cause constipation so it is wise to commence stool softeners like lactulose and/or docusate both of which are compatible with breastfeeding as they don’t pass into milk.